UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 66

of 'Diaper dermatitis'

66
TI
Exogenous Cushing's syndrome due to topical corticosteroid application: case report and review literature.
AU
Tempark T, Phatarakijnirund V, Chatproedprai S, Watcharasindhu S, Supornsilchai V, Wananukul S
SO
Endocrine. 2010 Dec;38(3):328-34. Epub 2010 Oct 23.
 
Prolonged use of topical corticosteroids causes systemic adverse effects including Cushing's syndrome and hypothalamic-pituitary-adrenal (HPA) axis suppression, which is less common than that of the oral or parenteral route. At least 43 cases with iatrogenic Cushing syndrome from very potent topical steroid usage (Clobetasol) in children and adult have been published over the last 35 years particularly in developing countries. In children group (n = 22), most are infants with diaper dermatitis and two cases who had started topical application at a very early age and died from severe disseminated CMV infection. For the adult group (n = 21), the most common purpose of steroid use was for treatment of Psoriasis. The recovery period of HPA axis suppression was 3.49±2.92 and 3.84±2.51 months in children and adult, respectively. We report on an 8-month-old female infant who developed Cushing's syndrome and adrenal insufficiency after diaper dermatitis treatment through the misuse of Clobetasol without doctor's prescription. Physiologic dose of hydrocortisone was prescribed to prevent an adrenal crisis for 3 months and discontinued when HPA axis recovery was confirmed by normal morning cortisol and ACTH levels.
AD
Division of Dermatology, Department of Pediatrics, Faculty of Medicine, Chulalongkorn University, Bangkok 10330, Thailand.
PMID